High-dose steroids are the first line of treatment for acute graft-versus-host disease (aGVHD). Steroid myopathy is a debilitating steroid-induced complication that significantly impairs a patient's performance status. To determine the frequency and severity of steroid myopathy and other steroid related complications in patients with acute myeloid leukemia (AML)/myelodysplastic syndrome (MDS) who developed grade ≥2 aGVHD after allogeneic hematopoietic stem cell transplantation (HSCT), we performed a retrospective analysis. Patients were included in the analysis if they had a diagnosis of AML/MDS, underwent an allogeneic HSCT between January 1996 and December 2001 and developed grade ≥2 aGVHD that was treated with 2mg/kg of methylprednisolone and survived at least 100 days post transplant. A total of 70 patients fulfilled our inclusion criteria. Steroid myopathy was identified in 29 (41%) patients. Steroid myopathy was generally of moderate severity with severe debilitating steroid myopathy seen in only 3% of patients. We concluded that steroid myopathy is a common complication of high-dose steroid therapy after allogeneic HSCT in AML/ MDS. Interventions aimed at preventing and treating this complication are warranted and need to be explored in prospective clinical trials.
ASJC Scopus subject areas